Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Teaching a patient how to inject insulin mainly involves which domain of learning?

  1. ACognitive
  2. BPsychomotor
  3. CSpiritual
  4. DAffective
2.Nursing fundamentalsHard

A nurse thinks the dose on a prescription is unusually high. What should the nurse do?

  1. AGive half the dose as a compromise
  2. BWithhold the dose, check with the prescriber and document the outcome
  3. CChange the dose on the chart to the usual amount
  4. DGive the dose, because the prescriber is responsible for any error in it
3.Clinical nursingMedium

Why is serum lactate measured in a patient with suspected sepsis?

  1. AIt measures the patient's blood glucose
  2. BIt shows whether the patient has a urinary tract infection
  3. CA raised lactate indicates poor tissue perfusion and higher risk
  4. DIt confirms which antibiotic to give
4.Clinical nursingHard

A patient on enteral tube feeding after a long period of starvation develops low phosphate, low potassium and arrhythmias. What is most likely?

  1. ADumping syndrome
  2. BDiabetic ketoacidosis
  3. CHyperthyroidism
  4. DRefeeding syndrome
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 6 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 6 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354576HCO₃⁻mmol/L222637acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.31, PaCO₂ 76 mmHg (10.1 kPa), HCO₃⁻ 37 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.31PaCO₂ 76 mmHg (10.1 kPa)HCO₃⁻ 37 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 97% on room air, blood pressure 130/78 mmHg, pulse 58/min, alert, temperature 39.2 °C. What is the NEWS2 total score?

RR 12SpO₂ 97%airSBP 130HR 58AT 39.2 °C
NEWS2 =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, a heart rate of 90/min, a grimace when stimulated, some flexion of the arms and legs and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water90 mL/hevery 8 h74 kg · 30 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 74 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 90 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

74 kg30 mL/kg/day84%90 mL/h · 18 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
17.5 kgdextrose 10%54 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 17.5 kg receives 10% dextrose at 54 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

17.5 kg10%54 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVpaced rhythm, failure to capturesecond-degree AV block type IIdual-chamber (AV) paced rhythmidioventricular rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1paced rhythm, failure to capture
  2. 2second-degree AV block type II
  3. 3dual-chamber (AV) paced rhythm
  4. 4idioventricular rhythm
13.Prioritization & delegationMedium

An older patient who has been constipated for days now has small amounts of liquid stool leaking. What should the nurse suspect?

  1. AA new bowel infection that has caused the diarrhea
  2. BA side effect of drinking too much water
  3. CThe constipation has fully resolved
  4. DFecal impaction with liquid stool passing around it
14.Prioritization & delegationHard

A patient with diabetes is sweaty and confused, and no glucose meter is available. The patient can swallow. What should the nurse do?

  1. AWithhold all food and fluids until a meter is found
  2. BAsk the patient to lie down and sleep it off
  3. CTreat for hypoglycemia with fast-acting oral carbohydrate
  4. DGive a dose of rapid-acting insulin in case the glucose is high
15.Infection control & patient safetyMedium

A patient wishes to refuse a prescribed medicine. What should the nurse do?

  1. AGive it anyway, because it was prescribed
  2. BExplore the reason, explain, respect a competent choice and document
  3. CHide the medicine in the patient’s food or drink to make sure it is taken
  4. DRecord the dose as given to avoid questions from the team
16.Infection control & patient safetyHard

A nurse notices that the pharmacy has sent the wrong dose and corrects it before giving it. Should the event be reported?

  1. ANo, because reporting near misses only blames the pharmacy staff for nothing
  2. BOnly if the same error happens three times
  3. CNo, because the patient was not harmed
  4. DYes, near misses are reported so system weaknesses can be fixed
17.Lab values & electrolytesMedium

A patient takes high-dose furosemide. Besides potassium, which electrolyte is most commonly lowered?

  1. AMagnesium
  2. BUric acid
  3. CPhosphate
  4. DSodium bicarbonate
18.Lab values & electrolytesHard

A patient with a platelet count of 35 × 10³/µL is prescribed an intramuscular injection. What should the nurse do?

  1. AGive the injection as prescribed and massage the site firmly
  2. BGive the injection and apply a heat pack
  3. CGive the injection with a longer needle
  4. DAsk the prescriber whether another route can be used

3Solutions

1.Nursing fundamentals

Answer: B · Psychomotor

Why this is the answer

The psychomotor domain covers physical skills, the cognitive domain covers knowledge and the affective domain covers attitudes and feelings. Skills are learned by demonstration and practice.

Answer

B · Psychomotor
2.Nursing fundamentals

Answer: B · Withhold the dose, check with the prescriber and document the outcome

Why this is the answer

A nurse who gives a drug is accountable for doing so safely. If a dose seems wrong, the nurse should not give it until it is clarified with the prescriber or pharmacist. Nurses must not change a prescription themselves.

Answer

B · Withhold the dose, check with the prescriber and document the outcome
3.Clinical nursing

Answer: C · A raised lactate indicates poor tissue perfusion and higher risk

Why this is the answer

Lactate rises when tissues are poorly perfused. A high lactate in sepsis signals greater severity and is used to guide fluid resuscitation.

Answer

C · A raised lactate indicates poor tissue perfusion and higher risk
4.Clinical nursing

Answer: D · Refeeding syndrome

Why this is the answer

Refeeding syndrome results from rapid shifts of phosphate, potassium and magnesium into cells when feeding resumes. High-risk patients start slowly with electrolyte monitoring and thiamine.

Answer

D · Refeeding syndrome
5.Arterial blood gas interpretation

Answer: PaCO₂ = 17 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·6 + 8 = 17 mmHg
range: 15–19 mmHg

Answer

PaCO₂ = 17 mmHg
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.6 = 27.6 mmol/L
chronic: 24 + 3.5·3.6 = 36.6 mmol/L

Compare

measured: 37 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 97% → 0
on air → 0
SBP 130 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 39.2 °C → 2

Add

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 2 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 90/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: no breathing → 0

Add

APGAR = 0 + 1 + 1 + 1 + 0 = 3

Interpretation

3 → low

Answer

low

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: V = 286 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·74 = 2220 mL/day

Free water from the formula

90·18 = 1620 mL
1620·0.84 = 1361 mL

Water still needed

2220 − 1361 = 859.2 mL/day

Volume per flush

24/8 = 3 flushes
V = 859.2/3 = 286.4 ≈ 286 mL

Answer

V = 286 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 5.14 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

10% = 100 mg/mL

Dextrose per minute

100·54/60 = 90 mg/min

Per kilogram

GIR = 90/17.5 = 5.143 ≈ 5.14 mg/kg/min

Answer

GIR = 5.14 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: pause = 1.64 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

41 small boxes from R to R across the pause

Convert

pause = 41 × 0.04 s = 1.64 s

Compare with P–P

1.64 ÷ 0.72 ≈ 2.3 P–P cycles, not a whole number

Answer

pause = 1.64 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the pacing spikes are regular (every 0.80 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.14 s and wide after the captured spikes; 2 spikes are not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

13.Prioritization & delegation

Answer: D · Fecal impaction with liquid stool passing around it

Why this is the answer

In fecal impaction, liquid stool from higher in the bowel leaks around the hard mass. Giving an antidiarrheal would make things worse; the nurse assesses and reports.

Answer

D · Fecal impaction with liquid stool passing around it
14.Prioritization & delegation

Answer: C · Treat for hypoglycemia with fast-acting oral carbohydrate

Why this is the answer

When in doubt, treat as hypoglycemia. A little sugar will not harm a patient with high glucose, but untreated hypoglycemia can cause brain injury within minutes, and insulin could be fatal.

Answer

C · Treat for hypoglycemia with fast-acting oral carbohydrate
15.Infection control & patient safety

Answer: B · Explore the reason, explain, respect a competent choice and document

Why this is the answer

The right to refuse is one of the rights of medication administration. The nurse finds out why and gives information, but a competent patient’s decision is respected. Covert administration without a legal process, or false documentation, is unacceptable.

Answer

B · Explore the reason, explain, respect a competent choice and document
16.Infection control & patient safety

Answer: D · Yes, near misses are reported so system weaknesses can be fixed

Why this is the answer

Near misses show where errors can slip through and are reported in the same way as errors that reach the patient. Learning from them prevents future harm.

Answer

D · Yes, near misses are reported so system weaknesses can be fixed
17.Lab values & electrolytes

Answer: A · Magnesium

Why this is the answer

Loop diuretics block the Na-K-2Cl transporter in the loop of Henle, where much magnesium and calcium are also reabsorbed. They therefore commonly cause hypokalemia and hypomagnesemia, and they can raise uric acid and bicarbonate.

Answer

A · Magnesium
18.Lab values & electrolytes

Answer: D · Ask the prescriber whether another route can be used

Why this is the answer

IM injections can cause bleeding into the muscle when platelets are low. The nurse asks for another route, such as oral or IV. If an injection is unavoidable, firm pressure without massage is applied afterwards.

Answer

D · Ask the prescriber whether another route can be used

ExamProblems · examproblems.com/courses/nursing-fundamentals